Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading

Derm News: 2007.13(9)

Reduction in the appearance of facial hyperpigmentation by topical N-acetyl glucosamine

Journal of Cosmetic Dermatology, 6(1):20-26
Donald L Bissett PhD, Larry R Robinson PhD, Patricia S Raleigh BS, Kukizo Miyamoto PhD, Tomohiro Hakozaki MS, Jim Li MSMA, Gary R Kelm PhD
ABSTRACT

Glucosamine has been reported to inhibit melanin production in melanocyte culture. It thus has a potential to reduce hyperpigmentation via topical use. Due to stability limitations of glucosamine, we chose to clinically evaluate the stable derivative N-acetyl glucosamine (NAG). Based on in vitro Franz cell testing, NAG is a good skin penetrant.

In an 8-week, double-blind, placebo-controlled, left-right randomized, split-face clinical test, topical 2% NAG reduced the appearance of facial hyperpigmentation. In a second clinical study involving the topical combination of 2% NAG with 4% niacinamide, an agent previously shown to be clinically active, the effect on hyperpigmentation was greater. Both of these agents are well tolerated by the skin.

This high tolerance coupled with relative ease of formulation and stability in solution make NAG, especially in combination with niacinamide, a suitable cosmetic ingredient for use in skin care products dealing with issues of skin hyperpigmentation.


    Back to Current Volume:   Dermatology News 2007.13


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.